Simcoe Muskoka District Health Unit Barrie Office
print header

Newsroom

All news inquiries can be directed to a central email mediainquiry@smdhu.org

The central phone line is 705-721-7520 ext. 8533

Increase in overdoses in Orillia and Barrie

Mar 03, 2020
SIMCOE MUSKOKA - Orillia and Barrie are currently experiencing an increase in drug overdoses, the Simcoe Muskoka District Health Unit reports.

SIMCOE MUSKOKA - Orillia and Barrie are currently experiencing an increase in drug overdoses, the Simcoe Muskoka District Health Unit reports.

There has been a sustained increase in emergency department visits to Orillia Soldiers’ Memorial Hospital since late-January. In a five-week period from January 26 to February 29, there were 54 suspected unintentional overdoses for opioids and other drugs, seen through the emergency department, roughly twice the recent averages seen in the facility.

Over the past weekend Barrie also saw a cluster of five suspected unintentional overdose emergency department visits within 14 hours, at the Royal Victoria Regional Health Centre. It is unknown what substances were involved.

There was also a rapid increase in overdoses from unknown substances at a supervised consumption service in Toronto last week, reinforcing the need for the public to be aware.

In Simcoe and Muskoka as in other regions of Ontario, bootleg fentanyl, a powerful and dangerous opioid, is being mixed into many illegally sold street drugs including in counterfeit prescription pills. Many people overdosing on fentanyl are unaware that there is fentanyl in their drugs.

Anyone using drugs for non-medical reasons should ensure they have someone with them when using, use small quantities to start with, and make a plan and know how to respond to an overdose.

More information on symptoms and responding to an opioid overdose can be found on the health unit’s website at www.smdhu.org/stopoverdoses or by calling Health Connection at 705-721-7520 or 1-877-721-7520 Monday to Friday from 8:30 a.m. to 4:30 p.m.

Anyone who encounters a person who appears to be in an overdose should immediately call 911.

-30-

Did you find what you were looking for today?
What did you like about this page?
How can we improve this page?
Page
Feedback

If you have any questions or concerns that require a response, please contact Health Connection directly.

Thanks for your feedback.
Failed to submit comment. Please try submitting again or contact us at the Health Unit.
Comment already submitted ...